Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2002, 12:46 AM CDT for Clay County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 12:46 AM CDT (05:46 UTC)
- Expired
- Apr 19, 2002, 1:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Clay County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 1:05 AM CDT | Hail 0.75 | Wakefield, KS | |
| Apr 19, 1:06 AM CDT | Hail 1 | Wakefield, KS | Quarter size hail broke windows on a church. |
| Apr 19, 1:07 AM CDT | Hail 0.75 | Wakefield, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2584 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 190546 SVRTOP KSC027-190630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1246 AM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS * UNTIL 130 AM CDT * AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF LONGFORD...OR ABOUT 14 MILES NORTH OF ABILENE...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... WAKEFIELD LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3933 9734 3914 9734 3913 9696 3939 9695
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:50 PM CDT, 9 hours 56 minutes earlier.
Area forecast discussion, Apr 18, 2:50 PM CDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT THU APR 18 2002 MAIN FORECAST CONCERN IS PRECIP CHANCES OVER THE NEXT COUPLE DAYS. FOR TONIGHT THUNDERSTORM CHANCES LOOK GOOD WITH AN UNSTABLE ATMOSPHERE AND LITTLE OR NO CAP. TOWERING CU STARTING TO DEVELOP NEAR THE DRYLINE TO OUR SOUTHWEST. THINK THAT TONIGHT WILL BE SOMEWHAT LIKE LAST NIGHT WITH THUNDERSTORMS INITIATING IN CENTRAL KS AND MOVING INTO THE FORECAST AREA. THEN ADDITIONAL THUNDERSTORMS MAY DEVELOP AS THE COLD FRONT BEGINS TO MOVE THROUGH THE AREA DURING THE EARLY MORNING HOURS. FOR FRIDAY THROUGH THE WEEKEND...THE COLD FRONT EVENTUALLY STALLS ACROSS SOUTHERN OK AND SOUTHERN MO FRIDAY WITH MID LEVEL MOISTURE FEEDING OVER IT. I LEFT A CHANCE FOR THUNDER IN EAST CENTRAL ZONES FOR FRIDAY DUE TO THE SLOW MOVEMENT OF THE FRONT AND THEY WILL STILL BE IN THE WARM MOISTURE SECTOR A LITTLE LONGER. AFTER FRIDAY THINK THE FRONT WILL BE FAR ENOUGH SOUTH SO THAT ANY PRECIP THAT OCCURS WILL BE WITHOUT THUNDER. THINK THAT THE BEST CHANCES FOR PRECIP WILL BE DURING THE DAY SATURDAY AND INTO SATURDAY NIGHT AS UPPER TROUGH BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE PLAINS. TEMPERATURES FROM THE PREVIOUS FORECAST WERE IN THE BALLPARK AND ONLY MADE MINOR ADJUSTMENT. LEFT SUNDAY NIGHT THROUGH MONDAY DRY. A SHORTWAVE IS ADVERTISED TO MOVE ACROSS THE AREA MONDAY BUT WITH SFC RIDGING ALONG THE GULF COAST DO NOT THINK THERE SHOULD NOT BE A LOT OF MOISTURE RETURN. AGREE WITH PMDEPD AND FOLLOWED THE MRF WITH THE REMAINDER OF THE FORECAST. INSERTED A CHANCE FOR THUNDER TUESDAY AFTERNOON AND NIGHT. LEE TROUGH WILL DEVELOP DURING THE DAY TUESDAY AND A SHORTWAVE TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS DRAGGING ANOTHER COLD FRONT INTO THE AREA. THE MRF KEEPS THE BETTER DYNAMICS NORTH OF THE FORECAST AREA SO ONLY WENT WITH SMALL CHANCE POPS FOR NOW. WITH THE COLD FRONT SOUTH OF THE AREA WEDNESDAY AND SHORTWAVE RIDGING OVERHEAD ON THURSDAY...LEFT THE FORECAST DRY. .TOP...NONE WOLTERS
In the hours before
Local storm report, Apr 18, 7:02 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM WESTMORELAND KS .75 INCH HAIL
04/18/02 POTTAWATOMIELocal storm report, Apr 18, 7:25 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0724 PM GOFF KS 1 INCH HAIL
04/18/02 NEMAHALocal storm report, Apr 18, 7:32 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
732 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM 2 NNE HAVENSVILLE KS .75 INCH HAIL
04/18/02 POTTAWATOMIE PUBLIC REPORTED DIME
SIZE HAILLocal storm report, Apr 18, 7:55 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 1 W HIAWATHA KS .75 INCH HAIL
04/18/02 BROWNLocal storm report, Apr 18, 8:00 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 4 W HIAWATHA KS 1 INCH HAIL
04/18/02 BROWNSpecial weather statement, Apr 18, 8:33 PM CDT, 4 hours 13 minutes before
KSZ010>012-021>024-026-035>040-054>056-058-059-190200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 833 PM CDT THU APR 18 2002 THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #112... NEMAHA MARSHALL BROWN JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DOUGLAS OSAGE FRANKLIN COFFEY ANDERSON SOME CITIES NO LONGER IN TORNADO WATCH #112... OTTAWA LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER MARYSVILLE HIAWATHA TORNADO WATCH #112 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... DICKINSON MORRIS LYON SOME CITIES STILL IN TORNADO WATCH #112... EMPORIA ABILENE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 37 min |
| Apr 18, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 48 min |
| Apr 18, 9:34 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 56 min |
| Apr 19, 1:00 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 45 min |
| Apr 19, 1:24 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 36 min |
| Apr 19, 1:33 AM CDT | Tornado Warning | TOP | Ottawa | 42 min |
| Apr 19, 2:10 AM CDT | Tornado Warning | TOP | Clay, Dickinson | 40 min |
| Apr 19, 2:39 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 56 min |
| Apr 19, 3:13 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 62 min |
| Apr 19, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 60 min |
| Apr 19, 3:19 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 31 min |
| Apr 19, 3:48 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Wabaunsee | 117 min |
| Apr 19, 3:48 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 170 days |
| Apr 19, 4:22 AM CDT | Severe Thunderstorm Warning | TOP | 68 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.